DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20173112

A study of adverse drug reactions among elderly patients in a tertiary care hospital

Shree Lakshmi Devi S., Basalingappa S., Abilash S. C.

Abstract


Background: Adverse drug reactions are major setback in the advancement of current therapeutic modalities and safe treatment becomes a challenge in elderly patients. Multifarious health issues in elderly patients require assorted groups of drugs leading to prominent ADRs (Adeverse drug reactions). This study was designed to analyse the most affront drug group causing ADRs among elderly patients and the most frequent signs and symptoms of ADR in tertiary care hospital.

Methods: All elderly inpatients aged 60 years and above were included in the study. Clinical pharmacist monitored and reported ADRs which were analysed by pharmacologist and physicians. The drugs causing ADRs were identified and different signs and symptoms of ADR were evaluated.

Results: A total of 810 (7.26%) ADRs were reported from 11157 inpatients. Out of 810 ADRs reported 320 (39.5%) ADRs were among elderly patients. ADR analyses showed a sight male predominance among elderly patients. Antibacterial agents were the most offended drug group contributing for 18.76% of ADR’s. Gastointestinal tract was the most frequently affected system with maximum number of ADRs 102 (31.88%).

Conclusions: ADRs are major threat to hospitalized elderly patients. The risk of ADRs can be reduced by dosing the drug according to the age of the patient and by close monitoring of patients.


Keywords


Adverse drug reaction, Antibacterial agents, Elderly patients, Gastrointestinal

Full Text:

PDF

References


Tangiisuran B, Gozzoli MP, Davies JG, Rajkumar C. Adverse drug reac¬tions in older people. Rev Clin Gerontol. 2010;20(3):246-59.

Forrester JW. Counterintuitive behaviour of social systems. MIT Technol Rev. 1971;73:52-68.

Beijer HJ, de Blaey CJ. Hospitalisations caused by adverse drug reactions (ADR): a meta-analysis of observational studies. Pharm World Sci. 2002;24(2):46-54.

Chadban SJ, Briganti EM, Kerr PG, Dunstan DW, Welborn TA, Zimmet PZ, et al. Prevalence of kidney damage in Australian adults: The AusDiab kidney study. Journal of the American Society of Nephrology. 2003 Jul 1;14(2):S131-8.

Lindeman RD, Tobin J, Shock NW. Longitudinal studies on the rate of decline in renal function with age. J Am Geriatr Soc. 1985;33(4):278-85.

Parthasarathi AG, Ramesh M, Guido S, Basavanagowdappa H. Frequency and nature of adverse drug reactions in elderly in-patients of two Indian medical college hospitals. J Postgrad Med 2011;57:189-95.

Mandavi, D’Cruz S, Sachdev S, Tiwari P. Adverse drug reactions and their risk factors among Indian ambulatory elderly patients. Indian J Med Res. September 2012;136:404-10.

Schneider JK, Mion LC, Frengley JD. Adverse drug reactions in an elderly outpatient population. Am J Hosp Pharm. 1992;49:90-6.

Chawla S, Kalra BS, Dharmshaktu P, Sahni P. Adverse drug reaction monitoring in a tertiary care teaching hospital. J Pharmacol Pharmacother. 2011 Jul-Sep;2(3):196-8.

Awad A, Eltayeb I, Matowe L, Thalib L. Self-medication with Antibiotics and Antimalarials in the community of Khartoum State, Sudan. J Pharm Pharm Sci. 2005 Aug 12;8(2):326-31.

Bates DW, Cullen DJ, Laird N, Petersen LA, Small SD, Servi D, et al. Incidence of Adverse Drug Events and Potential Adverse Drug Events Implications for Prevention. JAMA. 1995;274(1):29-34.

Woolcott JC, Richardson KJ, Wiens MO, Patel B, Marin J, Khan KM, et al. Meta-analysis of the impact of 9 medication classes on falls in elderly persons. Archives of internal medicine. 2009 Nov 23;169(21):1952-60.

Brvar M, Fokter N, Bunc M, Mozina M. The frequency of adverse drug reaction related admissions according to method of detection, admission urgency and medical department specialty. BMC Clin Pharmacol. 2009 May 4;9:8.

Gurwitz JH, Field TS, Harrold LR, Rothschild J, Debellis K, Seger AC, et al. Incidence and preventability of adverse drug events among older persons in the ambulatory setting. Jama. 2003 Mar 5;289(9):1107-16.

Wilson RM, Runciman WB, Gibberd RW, Harrison BT, Newby L, Hamilton JD. The quality in Australian health care study. Medical journal of Australia. 1995 Nov 6;163(9):458-71.

Dartnell JG, Anderson RP, Chohan V, Galbraith KJ, Lyon ME, Nestor PJ, et al. Hospitalisation for adverse events related to drug therapy: incidence, avoidability and costs. The Medical Journal of Australia. 1996 Jun;164(11):659-62.

Chan M, Nicklason F, Vial JH. Adverse drug events as a cause of hospital admission in the elderly. Intern Med J. 2001;31:199-205.

Rupawala AH, Kshirsagar NA, Gogtay NJ. A retrospective analysis of adverse events in the elderly in a tertiary referral center in Mumbai (Bombay), India. Indian J Med Sci. 2009 May;63(5):167-73.

Fick DM, Cooper JW, Wade WE, Waller JL, Maclean JR, Beers MH. Updating the Beers criteria for potentially inappropriate medication use in older adults: results of a US consensus panel of experts. Archives of internal medicine. 2003 Dec 8;163(22):2716-24.

Laroche ML, Charmes JP, Marcheix A, Bouthier A, Merle L. Problems encountered with the evaluation of renal function in the elderly in order to adjust drug administration. Pharmacotherapy 2006; 26: 1041–6.

Amrita P, Singh SP. Status of spontaneous reporting of adverse drug reaction by physicians in Delhi. Indian J Pharm Pract. 2011;4:29-36.

Classen DC, Pestotnik SL, Evans RS, Burke JP. Computerized surveillance of adverse drug events in hospital patients. JAMA. 1991;266:2847-51.

Koch KE. Use of standardized screening procedures to identify adverse drug reactions. Am J Hosp Pharm. 1990;47:1314-20.

Grasela TH, Walawander CA, Kennedy DL, Jolson HM. Capability of hospital computer systems in performing drug-use evaluations and adverse drug event monitoring. Am J Hosp Pharm. 1993;50:1889-95.

Hamilton H, Gallagher P, Ryan C, Byrne S, O’Mahony D. Potentially inappropriate medications defined by STOPP criteria and the risk of adverse drug events in older hospitalized patients. Arch Intern Med. 2011;171(11):1013-9.